DEAR DR. DONOHUE: My 3-year-old great-granddaughter has a skin pigmentation disorder called vitiligo. There are white patches on her otherwise tanned body. It is mostly on her legs and feet. Is there any treatment for this? What causes it? – A.O.

ANSWER: Vitiligo is an attack by the body’s immune system on pigment-containing cells – melanocytes. The melanin pigment inside those cells gives the skin its color. Light-skinned people have fewer melanocytes than dark-skinned people. The immune attack leaves white patches of skin, and some can be quite extensive. Vitiligo happens to people of all skin colors.

It can begin at any time, but most often starts between the ages of 11 and 30. Whether it remains confined to a few depigmented patches of skin or it leads to many such patches is not predictable.

In people with dark skin, the process is quite obvious. In light-skinned people, white patches stand out when the adjacent skin is tanned. Incidentally, those white patches are susceptible to sunburn and should be protected with sunblock.

Treatments for vitiligo are many. Your granddaughter should take her daughter to a dermatologist so he or she can explain in detail what can be done. One treatment is application of cortisone ointment or cream to the depigmented skin to draw melanocytes back into the area and to stop the immune attack on those cells. Ultraviolet A light combined with an oral psoralen drug is another popular treatment. Narrow band ultraviolet B might stimulate pigmentation. Calcipotriene, a synthetic vitamin D, comes as a cream or lotion and is another prescription vitiligo medicine. There are others.

I hope this is not a homemade diagnosis. Other illnesses can depigment the skin, and their treatment is quite different from vitiligo’s.

DEAR DR. DONOHUE: A friend of mine has been using speed on a daily basis for more than 15 years. I’ve told her that she needs to get help before she kills herself. She says that it’s too late and that the damage is done. Is her situation hopeless? – A.F.

ANSWER: It’s hopeless only if she is unwilling to stop using it.

Speed has other street names – ice and meth. It’s methamphetamine. Signs of speed addiction include jumpiness, along with memory and learning impairment.

Trained professionals can help her overcome the addiction if she’s cooperative. Her family doctor can give her the names of such people. How is she getting this drug? Does she know she’s in danger of a run-in with the law for the illicit use of methamphetamine?

DEAR DR. DONOHUE: I have a friend who is bulimic. She vomits after she eats, and she constantly takes laxatives. She has lost lots of weight. I would appreciate any information on bulimia and what it does to a person. Can anything be done for her? – Anon.

ANSWER: Bulimia – or, more properly, bulimia nervosa – consists of binges of eating large quantities of food in relatively short periods of time.

To prevent weight gain, bulimics get rid of the food by self-induced vomiting, by the use of laxatives or by excessive exercise. Vomiting is the usual choice.

Most bulimics have a normal body weight. They are not skeletally thin, as anorectics are. The fact that your friend has lost weight might mean that she has a combination of bulimia and anorexia.

Bulimia, through vomiting or through laxative abuse, upsets body chemistry. The acid-base balance of the body is thrown askew. The gastric acid in vomit can destroy teeth by destroying their enamel. Often, menstrual periods become irregular.

Much can be done for bulimia. Specialists in eating disorders are found throughout North America. I join with you in encouraging your friend to get the professional help she desperately needs.

DEAR DR. DONOHUE: Is laser treatment for facial hair a permanent cure? – B.S.

ANSWERS: Hairs not growing at the time of the first treatment often require a second treatment in about three months. A few need a third treatment in a few years.

DEAR DR. DONOHUE: My grandson is 15 months old. He has a distinctive pigeon-toed walk and run. His pediatrician told my daughter that the condition would be corrected by the time he is 4 or 5 years old and that nothing special needed to be done.

I always thought that corrective shoes or some kind of nighttime bracing was needed for this.

Would you give your opinion on this matter? – J.M.

ANSWER: Many, if not most, cases of infant in-toeing (pigeon-toeing) are due to the position that the tibia, the larger of the two lower leg bones, assumed while the fetus was in the uterus. It was somewhat twisted to accommodate to the cramped quarters there. That is called tibial torsion. Observation is the only treatment needed. The child’s tibia straightens and the in-toeing stops with growth.

There are some causes of in-toeing that do require attention and treatment in infancy. One is the condition where the front of the foot is twisted inward. That often requires casts or special shoes.

Pediatricians can distinguish between the causes of in-toeing requiring treatment and those that don’t from years of experience in examining babies.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.